Alert archive / Alabama / Tornado Warnings in 2024

Tornado Warning 12, NWS Birmingham, AL

December 29, 2024Montgomery County, Alabama

NWS Birmingham, AL issued this tornado warning at Dec 29, 2024, 12:56 AM CST for Montgomery County, Alabama. It was in force for 23 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 29, 2024, 12:56 AM CST (06:56 UTC)
Expired
Dec 29, 2024, 1:19 AM CST
In force
23 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Montgomery County, AL

The radar

The Maxwell AFB radar (KMXX), 39 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 29, 12:59 AM CSTTORNADO4 Wsw Carter'S Hill, ALHundreds of trees reported down just south of Mt Zion Rd Baptist Church in Ramer AL. Large round hay bales missing. Time based on radar. TDS on next scan.
Dec 29, 1:00 AM CSTTSTM WND DMG2 Sw Carter'S Hill, ALTrees in road.
Dec 29, 1:08 AM CSTTSTM WND DMG1 Sse Pike Road, ALReports and photos of trees down along Pike Road and Old Carter Hill Road. Time estimated from radar.
Dec 29, 1:11 AM CSTTSTM WND DMG1 Ssw Cecil, ALTree on home. Several reports of trees down in Cecil.
Dec 29, 1:11 AM CSTTORNADO2 Sw Cecil, ALNWS Storm Survey confirmed a brief EF0 tornado with max winds of 80 mph near Cecil, AL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 28, 8:09 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 6.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2024-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2024-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 358 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
600 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
358 m²/s²
0-3 km storm-relative helicity
475 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

530 
WFUS54 KBMX 290656
TORBMX
ALC101-290730-
/O.NEW.KBMX.TO.W.0012.241229T0656Z-241229T0730Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Birmingham AL
1256 AM CST Sun Dec 29 2024

The National Weather Service in Birmingham has issued a

* Tornado Warning for...
  Southeastern Montgomery County in south central Alabama...

* Until 130 AM CST.

* At 1256 AM CST, a severe thunderstorm capable of producing a
  tornado was located near Sprague, or near Meadville, moving
  northeast at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Pike Road, Sprague, Cecil, and Carters Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3216 8631 3237 8600 3236 8599 3234 8599
      3233 8597 3232 8596 3230 8595 3228 8592
      3227 8598 3225 8599 3225 8600 3215 8600
      3206 8622
TIME...MOT...LOC 0656Z 237DEG 37KT 3214 8619 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

87/Grantham
3 follow-up statements
919 
WWUS54 KBMX 290700
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
100 AM CST Sun Dec 29 2024

ALC101-290730-
/O.CON.KBMX.TO.W.0012.000000T0000Z-241229T0730Z/
Montgomery AL-
100 AM CST Sun Dec 29 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 AM CST FOR EAST
CENTRAL MONTGOMERY COUNTY...

At 100 AM CST, a confirmed tornado was located near Pike Road, or 7
miles north of Meadville, moving northeast at 45 mph.

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Pike Road, Cecil, and Carters Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3210 8614 3220 8624 3237 8600 3236 8599
      3234 8599 3233 8597 3232 8596 3230 8595
      3228 8592 3227 8598 3225 8599 3225 8600
      3216 8600
TIME...MOT...LOC 0700Z 234DEG 38KT 3218 8615 

TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN

$$

87/Grantham
830 
WWUS54 KBMX 290707
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
107 AM CST Sun Dec 29 2024

ALC101-290730-
/O.CON.KBMX.TO.W.0012.000000T0000Z-241229T0730Z/
Montgomery AL-
107 AM CST Sun Dec 29 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 AM CST FOR EAST
CENTRAL MONTGOMERY COUNTY...

At 107 AM CST, a severe thunderstorm capable of producing a tornado
was located near Pike Road, or 13 miles north of Meadville, moving
northeast at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Pike Road and Cecil.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3220 8608 3227 8614 3227 8613 3237 8600
      3236 8599 3234 8599 3233 8597 3232 8596
      3230 8595 3228 8592 3227 8598 3225 8599
      3225 8600 3222 8600
TIME...MOT...LOC 0707Z 234DEG 39KT 3225 8606 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

87/Grantham
972 
WWUS54 KBMX 290719
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
119 AM CST Sun Dec 29 2024

ALC101-290729-
/O.CAN.KBMX.TO.W.0012.000000T0000Z-241229T0730Z/
Montgomery AL-
119 AM CST Sun Dec 29 2024

...THE TORNADO WARNING FOR EAST CENTRAL MONTGOMERY COUNTY IS
CANCELLED...

The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 400 AM CST for south central
and southeastern Alabama.

&&

LAT...LON 3220 8608 3227 8614 3227 8613 3237 8600
      3236 8599 3234 8599 3233 8597 3232 8596
      3230 8595 3228 8592 3227 8598 3225 8599
      3225 8600 3222 8600
TIME...MOT...LOC 0717Z 237DEG 37KT 3232 8594 

$$

87/Grantham

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Dec 28, 11:49 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Dec 28, 11:49 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1149 PM CST Sat Dec 28 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Monday)
Issued at 724 PM CST SAT DEC 28 2024

Key Message:

- Severe weather is likely (2-4/5 level risks) across the entire
  area, with the greatest threat generally west of I-65, from 9 PM
  through 8 AM Sunday at the the latest. Threats include
  tornadoes, with strong tornadoes possible in the west, damaging
  winds up to 70 mph, and large hail up to ping pong ball size.

No real big changes to the short term needed. The good news is
that the activity this afternoon never really got that strong as
it was encountering the wedge that is place and was able to keep
the environment overall stable. The line is really beginning to
intensify in central MS as of 7 PM and should slide into the
western portions of the area by 9 to 930 PM. The line itself is
now beginning to catch the discreet cells that were developing
ahead of the line. While we still need to be wary of these
individual cells, the big issue will be merging of cells into the
line, thus creating extra spin in the storms. This line is really
beginning to bow out and will likely turn into a strong wind event
with a few tornadoes along the bow itself. With this set up
expect widespread power outages and trees down outside of any
tornado threat.

Rain showers will end by sunrise in areas west of I-65, and by
midday, any lingering showers will have cleared all of Central
Alabama. Sunday afternoon will be dry with a breezy westerly wind.

In addition to the severe threat tonight, areas north and west of
the I-85 corridor are likely to receive up to 2-3 inches of
rainfall, which will improve lingering drought conditions but also
lead to minor flooding concerns through Sunday morning. Rainfall
amounts in the southeastern counties will be a tad lower, roughly
1-2".

16

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 248 PM CST SAT DEC 28 2024

No concerns of any significant impact weather expected for the
long term as we turn the pages from 2024 to 2025.

Drier but still above normal conditions will get us into New
Year's Eve day, when a quick shortwave brushes across northern AL.
Low end pops are expected for the northeastern counties, but not
expecting any appreciable rainfall out of that quick system.
Temperatures return more towards normal behind this system, with
highs in the 50s and lows in the 25-35 degree range. Decent
agreement with the models through next weekend, with upper flow
becoming shifting to northwesterly as some ridging builds to the
west in a very progressive pattern.

02

&&

.AVIATION...
(06Z TAFS)
Issued at 1150 PM CST SAT DEC 28 2024

Line of showers and storms are currently moving through the
central sections of the area TCL may still see a strike or two,
with storms at BHM and EET for the next 2 hours. ANB will see
activity from 7 to 10z. MGM from 6 to 10z as well. Rain continues
through the rest of the overnight with clearing skies late
afternoon.

16

&&

.FIRE WEATHER...

Wet and stormy conditions are expected through Sunday morning,
with ample rainfall expected across most of Central Alabama. Rainfall
totals of 1 and 3 inches, perhaps locally higher for most
locations, but slightly lower totals along the Georgia state line.
Drying but mild conditions are expected behind this system, but
will cool down more towards normal after a weak system brushes
across northern Alabama on Tuesday. Southerly breezes will
increase ahead of the front as it approaches tonight, then shift
to the west on Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     57  64  44  65 / 100  60   0   0
Anniston    59  65  46  66 / 100  70   0   0
Birmingham  57  64  46  66 / 100  40   0   0
Tuscaloosa  57  66  46  66 / 100  20   0   0
Calera      58  65  47  66 / 100  30   0   0
Auburn      62  69  46  65 / 100  60   0   0
Montgomery  62  69  46  69 / 100  40   0   0
Troy        63  71  45  70 / 100  50   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...16
LONG TERM....02
AVIATION...16
Hazardous weather outlook, Dec 28, 12:21 PM CST, 12 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1221 PM CST Sat Dec 28 2024

ALZ011>015-017>050-292130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1221 PM CST Sat Dec 28 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe storms capable of producing tornadoes, with a
strong tornado possible, damaging wind gusts up to 70 mph, and
ping pong ball size hail will be likely across Central Alabama
this evening through the overnight hours.

There is a slight risk of excessive rainfall across all of Central
Alabama this afternoon through the overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe storms capable of producing tornadoes, damaging
wind gusts up to 60 mph, and hail will be likely across southeastern
Central Alabama during the early morning hours on Sunday, ending by
8 AM.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Saturday afternoon through early Sunday morning.

In the hours before

Local storm report, Dec 29, 12:10 AM CST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1210 AM CST Sun Dec 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     Tstm Wnd Dmg     1 S Joe Tucker Park     33.27N 86.84W
12/28/2024                   Shelby             AL   911 Call Center

            Power lines down on hickory point ln in
            helena.

&&
Local storm report, Dec 29, 12:13 AM CST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1213 AM CST Sun Dec 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 PM     Tstm Wnd Dmg     2 NNE Kimberly          33.79N 86.80W
12/28/2024                   Jefferson          AL   Broadcast Media

            Tree down on warrior-kimberly rd.

&&
Local storm report, Dec 29, 12:17 AM CST, 39 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1217 AM CST Sun Dec 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1153 PM     Tstm Wnd Dmg     1 WSW Hoover Veterans P 33.38N 86.74W
12/28/2024                   Shelby             AL   911 Call Center

            Tree down on valleydale rd and inverness ln.

&&
Local storm report, Dec 29, 12:37 AM CST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1237 AM CST Sun Dec 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     Tstm Wnd Dmg     2 ENE Margaret          33.70N 86.45W
12/29/2024                   St. Clair          AL   Emergency Mngr

            Tree down on summit park road in odenville.

&&
Special weather statement, Dec 29, 12:52 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1252 AM CST Sun Dec 29 2024

ALZ018-019-026-290800-
Calhoun AL-Etowah AL-St. Clair AL-
1252 AM CST Sun Dec 29 2024

...A STRONG THUNDERSTORM WILL IMPACT CALHOUN...EASTERN ETOWAH AND
EAST CENTRAL ST. CLAIR COUNTIES THROUGH 200 AM CST...

At 1252 AM CST, Doppler radar was tracking a strong thunderstorm near
Ragland, or 11 miles northwest of West End-Cobb Town, moving
northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gadsden, Jacksonville, Rainbow City, Piedmont, Hokes Bluff, Saks,
Glencoe, Weaver, Ragland, Ohatchee, Alexandria, Jacksonville State
University, Ballplay, Gadsden Mall, Neely Henry Lake, Southside,
Gadsden Steam Plant, Cobb City, Sulphur Springs, and Northside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 400 AM CST for central,
northeastern and east central Alabama.

&&

LAT...LON 3416 8584 3411 8584 3413 8581 3412 8579
      3410 8580 3399 8574 3397 8574 3396 8557
      3393 8553 3391 8553 3389 8558 3388 8563
      3385 8564 3362 8602 3365 8603 3367 8605
      3367 8615 3375 8624 3419 8588
TIME...MOT...LOC 0652Z 230DEG 45KT 3372 8606

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

17/KLAWS
Local storm report, Dec 29, 12:53 AM CST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
1253 AM CST Sun Dec 29 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 AM     Tstm Wnd Dmg     Pell City               33.59N 86.29W
12/29/2024                   St. Clair          AL   Emergency Mngr

            A few reports of trees and powerlines down
            in pell city.

&&

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 7:41 PM CSTRiver Flood WarningBMXSumter25 hr
Dec 28, 8:56 PM CSTSevere Thunderstorm Warning Considerable damage threatBMXGreene, Pickens, Sumter79 min
Dec 28, 9:07 PM CSTSevere Thunderstorm WarningBMXLamar53 min
Dec 28, 9:27 PM CSTTornado WarningBMXLamar33 min
Dec 28, 9:29 PM CSTSevere Thunderstorm Warning Considerable damage threatBMXFayette, Marion76 min
Dec 28, 9:43 PM CSTSevere Thunderstorm Warning Considerable damage threatBMXHale, Marengo77 min
Dec 28, 9:48 PM CSTTornado WarningBMXMarion31 min
Dec 28, 9:58 PM CSTSevere Thunderstorm Warning Considerable damage threatBMXWalker, Winston77 min
Dec 28, 10:00 PM CSTSevere Thunderstorm Warning Considerable damage threatBMXTuscaloosa75 min
Dec 28, 10:32 PM CSTSevere Thunderstorm WarningBMXDallas, Perry73 min
Dec 28, 10:46 PM CSTSevere Thunderstorm WarningBMXBibb74 min
Dec 28, 10:55 PM CSTSevere Thunderstorm WarningBMXJefferson80 min
Dec 28, 11:17 PM CSTSevere Thunderstorm WarningBMXChilton, Shelby63 min
Dec 29, 12:20 AM CSTTornado WarningBMXLowndes25 min
Dec 29, 12:41 AM CSTTornado WarningBMXMontgomery34 min
Dec 29, 12:52 AM CSTSpecial Weather StatementBMXCalhoun68 min
Dec 29, 12:54 AM CSTSevere Thunderstorm WarningBMXBullock, Elmore, Macon, Montgomery, Tallapoosa66 min
Dec 29, 1:14 AM CSTTornado WarningBMXMacon31 min
Dec 29, 1:33 AM CSTTornado WarningBMXLee, Macon, Tallapoosa27 min
Dec 29, 1:34 AM CSTSpecial Weather StatementBMXBarbour, Bullock, Pike71 min
Dec 29, 1:43 AM CSTSevere Thunderstorm WarningBMXChambers, Lee, Macon, Russell62 min
Dec 29, 1:57 AM CSTSevere Thunderstorm WarningBMXBarbour, Bullock, Pike, Russell55 min

Nearby

Tornado Warnings in Alabama, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.